Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 119, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 22, 2012, 3:54 PM CDT for Koochiching County, Minnesota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2012, 3:54 PM CDT (20:54 UTC)
- Expired
- Jul 22, 2012, 5:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Koochiching County, MN
The radar
The Duluth radar (KDLH), 196 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 3:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1489 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:44 PM CDT, 10 minutes earlier.
Area forecast discussion, Jul 22, 3:44 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 344 PM CDT SUN JUL 22 2012 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT LOW PRESSURE OVER SOUTHWESTERN ONTARIO AND A TRAILING COLD FRONT RUNNING THROUGH NORTHWESTERN MINNESOTA WILL BE THE MAIN FOCUS FOR THE DEVELOPMENT OF SHOWER AND THUNDERSTORM ACTIVITY THIS EVENING AND EARLY TONIGHT. MLCAPE VALUES OF OVER 3000 J/KG WITH 40 KNOTS OF BULK SHEAR WILL LEAD TO THE POSSIBILITY OF A FEW SEVERE THUNDERSTORMS. IN ADDITION TO A SEVERE THUNDERSTORM WATCH ISSUED FOR THE NORTHWESTERN PORTION OF THE FORECAST AREA...SPC HAS THE NORTHERN TWO THIRDS OF OUR FORECAST AREA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH THE MAIN THREAT BEING LARGE HAIL AND HIGH WINDS. THE SHOWERS AND THUNDERSTORMS WILL MOVE OUT OF THE FORECAST AREA BY MIDNIGHT AS HIGH PRESSURE WILL BEGIN TO BUILD IN FROM SOUTHERN SASKATCHEWAN BEHIND THE COLD FRONT. THE HIGH WILL MOVE OVER SOUTHERN MANITOBA AND NORTHERN NORTH DAKOTA DURING THE DAY ON MONDAY ALLOWING FOR DRY AND MILD WEATHER CONDITIONS FOR THE NORTHLAND. HIGHS ON MONDAY WILL RANGE FROM THE LOWER 80S NORTH TO THE UPPER 80S SOUTH. A WAVE OF LOW PRESSURE OVER THE CENTRAL PLAINS WILL RIDE ALONG A STATIONARY FRONT OVER SOUTHERN MINNESOTA ON MONDAY NIGHT THAT BRING A SLIGHT CHANCE OF A SHOWER AND THUNDERSTORM TO THE SOUTHERN PART OF THE ST. CROIX RIVER VALLEY. .LONG TERM...TUESDAY THROUGH SUNDAY. A MORE UNSETTLED PATTERN IS EXPECTED FOR THE EXTENDED FORECAST PERIOD AS THE FLOW ALOFT BECOMES MORE PROGRESSIVE...BRINGING A SERIES OF SHORTWAVES ACROSS THE UPPER MIDWEST TUESDAY THROUGH THURSDAY. HIGH PRESSURE WITH DRIER CONDITIONS WILL RETURN TO THE NORTHLAND FOR FRIDAY AND SATURDAY. && .AVIATION.../18Z TAF ISSUANCE/ A COLD FRONT WILL TRACK EWD ACROSS THE NORTHLAND LATE THIS AFTERNOON AND TONIGHT. THE FRONT CAUSE THE DEVELOPMENT OF SCTD SHOWERS AND STORMS ACROSS PORTIONS OF OUR CWA THRU TONIGHT. THE FRONT WILL MOVE OFF TO THE EAST BY MONDAY MORNING WITH HIGH PRESSURE WITH VFR CONDITIONS BUILDING BACK OVER THE REGION. THERE MAY BE AREAS OF FOG THAT DEVELOP LATE TONIGHT HOWEVER. && .POINT TEMPS/POPS... DLH 67 84 62 80 / 30 0 0 10 INL 63 82 55 83 / 30 0 0 10 BRD 69 87 64 84 / 20 0 10 10 HYR 68 87 60 86 / 10 0 10 10 ASX 68 85 62 81 / 10 0 0 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...KK LONG TERM....BERDES AVIATION...BERDES
Hazardous weather outlook, Jul 22, 3:23 PM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 323 PM CDT SUN JUL 22 2012 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-232030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 323 PM CDT SUN JUL 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH CENTRAL AND NORTHEAST MINNESOTA LATE THIS AFTERNOON INTO THIS EVENING. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND HIGH WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE ARE CHANCES FOR THUNDERSTORMS TUESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LSZ121-140>148-232030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 323 PM CDT SUN JUL 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE FOR WESTERN LAKE SUPERIOR THIS EVENING. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE ARE CHANCES FOR THUNDERSTORMS TUESDAY NIGHT THROUGH FRIDAY. KK MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:19 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 41 min |
| Jul 22, 2:57 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 63 min |
| Jul 22, 4:46 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching, Saint Louis | 44 min |
| Jul 22, 5:23 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching, Saint Louis | 37 min |
| Jul 22, 5:42 PM CDT | Special Weather Statement | DLH | Koochiching | 33 min |
| Jul 22, 5:54 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching, Saint Louis | 66 min |
| Jul 22, 6:06 PM CDT | Tornado Warning | DLH | Saint Louis | 39 min |
| Jul 22, 6:18 PM CDT | Special Weather Statement | DLH | Itasca | 12 min |
| Jul 22, 6:32 PM CDT | Special Weather Statement | DLH | Itasca | 28 min |
| Jul 22, 6:44 PM CDT | Special Weather Statement | DLH | Saint Louis | 31 min |
| Jul 22, 6:49 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 41 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.